Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 8, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Mar 8, 2024, 4:09 PM CST for Lamar County, Marion County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2024, 4:09 PM CST (22:09 UTC)
- Expired
- Mar 8, 2024, 4:44 PM CST
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lamar County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 1:58 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
797
WFUS54 KJAN 082209
TORJAN
MSC073-091-082315-
/O.NEW.KJAN.TO.W.0008.240308T2209Z-240308T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
409 PM CST Fri Mar 8 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southeastern Marion County in south central Mississippi...
Central Lamar County in southeastern Mississippi...
* Until 515 PM CST.
* At 409 PM CST, a severe thunderstorm capable of producing a tornado
was located over Pine Burr, or 11 miles southeast of Columbia,
moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Baxterville and Pine Burr around 415 PM CST.
Purvis and Pine Ridge around 425 PM CST.
Hattiesburg around 430 PM CST.
Oak Grove around 435 PM CST.
West Hattiesburg around 445 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3105 8977 3115 8979 3135 8935 3110 8935
TIME...MOT...LOC 2209Z 251DEG 34KT 3110 8972
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
862 follow-up statements
765
WWUS54 KJAN 082222
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
422 PM CST Fri Mar 8 2024
MSC091-082232-
/O.CAN.KJAN.TO.W.0008.000000T0000Z-240308T2315Z/
Marion MS-
422 PM CST Fri Mar 8 2024
...THE TORNADO WARNING FOR SOUTHEASTERN MARION COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3108 8965 3112 8966 3121 8965 3135 8935
3113 8935
TIME...MOT...LOC 2222Z 251DEG 34KT 3114 8958
$$
MSC073-082315-
/O.CON.KJAN.TO.W.0008.000000T0000Z-240308T2315Z/
Lamar MS-
422 PM CST Fri Mar 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR CENTRAL
LAMAR COUNTY...
At 422 PM CST, a severe thunderstorm capable of producing a tornado
was located near Baxterville, or 10 miles west of Purvis, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Purvis and Pine Ridge around 425 PM CST.
Hattiesburg around 430 PM CST.
Oak Grove around 435 PM CST.
West Hattiesburg around 440 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3108 8965 3112 8966 3121 8965 3135 8935
3113 8935
TIME...MOT...LOC 2222Z 251DEG 34KT 3114 8958
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86254
WWUS54 KJAN 082244
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
444 PM CST Fri Mar 8 2024
MSC073-082254-
/O.CAN.KJAN.TO.W.0008.000000T0000Z-240308T2315Z/
Lamar MS-
444 PM CST Fri Mar 8 2024
...THE TORNADO WARNING FOR CENTRAL LAMAR COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3108 8965 3112 8966 3121 8965 3135 8935
3113 8935
TIME...MOT...LOC 2243Z 251DEG 34KT 3121 8935
$$
86What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Mar 8, 2:30 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 8, 2:30 PM CST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Jackson MS 230 PM CST Fri Mar 8 2024 ...New DISCUSSION... .DISCUSSION... Issued at 230 PM CST Fri Mar 8 2024 Tonight and Tomorrow:The focus of of the severe threat has been narrowed to roughly Meridian to Natchez through 6pm tonight. Continued threats will be heavy rain, hail and a tornado or two being possible in the far southwest of our CWA. The main risks will be heavy rain as we have already seen a corridor along and just south of I-20 have seen rainfall amounts between 4-6" and its still raining. Currently there are also storms forming in southeastern Louisiana that will shift up into our area along the HWY-84 corridor with possible rainfall amounts between 2 to 4", the threat for tornadoes has diminished as the environment will have a short window to produce before winds veer and instability diminishes. This event has predominantly shifted to a heavy rain threat as storms have been training south of I-20 and rainfall has been very efficient over a sustained period of time. Expect most severe potential and heaviest rainfall to wrap up by 6-8pm. This evening the sfc low will continue to push east through our area as showers and storms diminish leaving only light scattered showers overnight. The main front will push through the area Saturday morning with only the scattered light showers lingering throughout the day before a surface ridge has the chance to build into the region Saturday night. Sunday through Wednesday: As ridging moves through the area skies will clear and dry weather will ensue for through the beginning of the work week. A reinforcing H5 high moving into the area Sunday night will also help keep dry weather persistent. A cooling trend will also take shape early week. Low temperatures will dip significantly Monday and Tuesday leading to the potential for patchy frost over the northeastern portions of the CWA in the mornings. By Tuesday low level flow shifts back southwesterly and temperatures will warm back up going into the middle of the week. Wednesday through Friday: Upper level flow will become more zonal as an active weather pattern will take shape for the latter part of the week with multiple embedded shortwaves dipping into the area causing the the return of showers and thunderstorms. Models vary on timing and strength but there seems to be favorable ingredients for some severe storms if the right scenario plays out. We will continue to monitor the potential for severe and provide updates in the future./KP/ && .AVIATION... (18Z TAFS) Issued at 116 PM CST Fri Mar 8 2024 SHRA & TSRA are ongoing across most TAF sites, but have begun to sink more into central & southern TAF sites at JAN, HKS & MEI, while more light to moderate SHRA persists to the north. Ceilings & vsby will be variable down to IFR-LIFR, especially in any heavy TSRA. Light RA will persist into the evening, with decrease in coverage between 09/06-12Z. Lowered flight categories will persist into the evening, when widespread stratus lowers & BR develops overnight. Expect flight restrictions below alternative minimums, with some nearing airport minimums, especially near PIB, HBG & HEZ. Vsby & ceilings will improve as early as 09/11-12Z at GLH & GWO, while later around 09/16-17Z elsewhere. Sustained winds around 10-15mph will shift more northwesterly overnight, with gusts up to 20mph at times, especially Saturday. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 56 64 42 60 / 40 0 0 0 Meridian 59 68 42 62 / 60 10 0 0 Vicksburg 55 63 41 61 / 40 0 0 0 Hattiesburg 61 70 45 65 / 70 0 0 0 Natchez 56 65 43 62 / 30 10 0 0 Greenville 53 58 39 59 / 40 10 0 0 Greenwood 54 60 38 60 / 40 20 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through late tonight for MSZ035>066-072>074. LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026. AR...None. && KP/DC
In the hours before
Local storm report, Mar 8, 2:16 PM CST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
216 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Flash Flood 3 NW Montrose 32.15N 89.27W
03/08/2024 Jasper MS Emergency Mngr
CR 23 is flooded.
&&
CELocal storm report, Mar 8, 2:31 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
231 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Flash Flood 3 ENE Alamucha 32.37N 88.43W
03/08/2024 Lauderdale MS Broadcast Media
Part of Hwy 496 flooded and washed out.
&&
CELocal storm report, Mar 8, 2:36 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
236 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Flash Flood 4 WSW Pelahatchie 32.30N 89.87W
03/08/2024 Rankin MS Law Enforcement
Gulde road is completely covered by 2 ft of
water.
&&
CELocal storm report, Mar 8, 2:52 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
252 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Flash Flood 1 E Florence 32.16N 90.11W
03/08/2024 Rankin MS Law Enforcement
Williams road closed due to extensive
flooding with most of the road at least 2 ft
deep.
&&
CELocal storm report, Mar 8, 3:02 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
302 PM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Flash Flood 3 WNW Brandon 32.29N 90.03W
03/08/2024 Rankin MS Public
Social media post from the public shows
Crossgate Lake overflowing in Brandon near
Hwy 80.
&&
CRSpecial weather statement, Mar 8, 4:03 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
403 PM CST Fri Mar 8 2024
MSZ066-074-082245-
Jones MS-Forrest MS-
403 PM CST Fri Mar 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORREST AND
SOUTHEASTERN JONES COUNTIES THROUGH 445 PM CST...
At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Macedonia, or 9 miles northeast of Petal, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ovett around 410 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Mississippi.
&&
LAT...LON 3132 8922 3153 8922 3157 8894 3143 8894
3143 8914 3132 8915
TIME...MOT...LOC 2203Z 264DEG 44KT 3143 8914
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 4:33 AM CST | Flood Watch | JAN | Adams, Attala, Claiborne, Clarke, Copiah, Covington and 29 more | 15 hr |
| Mar 8, 5:15 AM CST | Special Weather Statement | JAN | Issaquena | 60 min |
| Mar 8, 5:46 AM CST | Special Weather Statement | JAN | Sharkey, Yazoo | 59 min |
| Mar 8, 6:32 AM CST | Special Weather Statement | JAN | Hinds, Madison | 58 min |
| Mar 8, 7:10 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 50 min |
| Mar 8, 7:23 AM CST | Special Weather Statement | JAN | Leake | 52 min |
| Mar 8, 7:52 AM CST | Severe Thunderstorm Warning | JAN | Leake, Scott | 34 min |
| Mar 8, 8:24 AM CST | River Flood Warning | JAN | Noxubee | 43 hr |
| Mar 8, 9:32 AM CST | River Flood Warning | JAN | Jones | 5 days |
| Mar 8, 9:33 AM CST | Special Weather Statement | JAN | Copiah | 42 min |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Madison, Yazoo | 14 days |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Attala, Holmes | 5 days |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Hinds, Warren | 11 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 6 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 4 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Neshoba | 5 days |
| Mar 8, 9:47 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 6 hr |
| Mar 8, 11:15 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Jefferson, Rankin, Simpson | 5 hr |
| Mar 8, 11:36 AM CST | Flash Flood Warning | JAN | Jasper, Newton, Scott, Simpson, Smith | 5 hr |
| Mar 8, 11:45 AM CST | Special Weather Statement | JAN | Clarke, Lauderdale, Newton | 60 min |
| Mar 8, 11:50 AM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 55 min |
| Mar 8, 12:42 PM CST | Flash Flood Warning | JAN | Clarke, Lauderdale | 3 hr |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Simpson | 3 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Copiah, Simpson | 11 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Lawrence | 12 days |
| Mar 8, 3:21 PM CST | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 3 hr |
| Mar 8, 4:01 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 45 min |
| Mar 8, 4:03 PM CST | Special Weather Statement | JAN | Jones | 42 min |
| Mar 8, 4:25 PM CST | Flash Flood Warning | JAN | Marion | 3 hr |
| Mar 8, 4:34 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Jones | 26 min |
| Mar 8, 4:39 PM CST | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.